Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 2017, 5:18 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 57 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 5:18 PM EDT (21:18 UTC)
- Expired
- Jul 17, 2017, 6:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 124 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:20 PM EDT | HAIL 1 | Ludlow, VT | |
| Jul 17, 6:00 PM EDT | TSTM WND DMG | 3 S Ludlow, VT | TREES AND POWERLINES DOWN ON SOUTH HILL ROAD |
| Jul 17, 6:00 PM EDT | HAIL 1 | 3 S Ludlow, VT | |
| Jul 17, 6:18 PM EDT | HAIL 0.75 | Cavendish, VT | |
| Jul 17, 6:22 PM EDT | HAIL 1 | Proctorsville, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
760
WUUS51 KBTV 172118
SVRBTV
VTC021-027-172215-
/O.NEW.KBTV.SV.W.0043.170717T2118Z-170717T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
518 PM EDT MON JUL 17 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southeastern Rutland County in southern Vermont...
Southern Windsor County in southern Vermont...
* Until 615 PM EDT
* At 518 PM EDT, a severe thunderstorm was located over Ludlow,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Woodstock, Chester, Hartland Four Corners, Windsor, Woodstock
Village, Mount Holly, Ludlow, Cavendish, Ludlow Village, Plymouth,
Hartland, Reading, Baltimore, West Windsor, Quechee, Pomfret,
Andover, Weathersfield, Bridgewater and Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4340 7286 4371 7253 4360 7234 4358 7236
4357 7238 4354 7238 4353 7240 4351 7240
4350 7238 4348 7238 4328 7268
TIME...MOT...LOC 2118Z 221DEG 19KT 4340 7271
HAIL...1.00IN
WIND...60MPH
$$
LahiffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:33 PM EDT, 45 minutes earlier.
Area forecast discussion, Jul 17, 4:33 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Burlington VT 433 PM EDT Mon Jul 17 2017 .SYNOPSIS... A slow moving upper level disturbance continues to push east along the international border, scattered showers and embedded thunderstorms will continue into the evening hours. The upper level disturbance will move east on Tuesday but still a few additional showers or thunderstorms are possible especially over eastern Vermont. A ridge of high pressure will bring warmer and drier conditions to the area on Wednesday before another frontal system moves in on Thursday and Friday with a chance of showers and thunderstorms. Cooler and drier weather are likely by Saturday under high pressure. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 415 PM EDT Monday...Severe thunderstorm watch only remains for Rutland and Windsor counties in Vermont until 8 pm. Upper level trough very slowly pushing eastward along the international border currently. Scattered showers with embedded thunderstorms will continue into the evening hours. Convective activity will be ending with loss of daytime heating following sunset. After midnight expect mainly dry conditions with mild temperatures under partly cloudy skies. Areas of dense of fog are expected after 06z, especially at locations where heavy rain fell with thunderstorms today and at the typically fog prone spots. Upper level trough continues to push eastward overnight and into Tuesday morning. Some showers are possible east of the Greens Tuesday morning, but as trough pushes east will lose the forcing and the rest of the day should be drier. Tuesday will be the start of a short lived warm up with surface and upper level ridging beginning. 850 temps will reach the upper teens and temperatures push into the 80s across our forecast area. Tuesday night will be dry and slightly warmer than seasonal normals. && .SHORT TERM /WEDNESDAY/... As of 430 PM EDT Monday...Ridge of high pressure will be over the North Country most of Wednesday, keeping things dry into the late afternoon/early evening hours. Clouds will be increasing from the northwest ahead of approaching frontal boundary. There's a slight chance that precipitation may reach northern St Lawrence county through the Champlain Valley around the international border during the afternoon. 925mb temperatures will reach 20C-22C with plentiful sunshine during most of the day allowing max temperatures to reach the 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... As of 430 PM EDT Monday...Overall active pattern continues throughout the long term. Frontal boundary looks to weaken as it moves into the North Country Wednesday night. Expect showers and possible thunderstorms to dissipate by Thursday morning. This brief break will see more showers and thunderstorms developing Thursday afternoon into evening as a mid-level shortwave moves across the region. Model guidance differs on the timing and strength of this shortwave and the surface trough reflected at the surface. Surface trough and showers could linger into Friday before high pressure builds in Friday night into early Saturday. Yet another shortwave looks to affect the northeast for the latter half of Saturday into Sunday. Model guidance then differ on a more significant vort and associated trough tracking across the Great Lakes and the exact timing and track it takes Sunday. Lots of uncertainty, however with the southward progression of vorticity on GFS and ECMWF, leaning toward a wetter solution Sunday into Sunday night. There is a large surface ridge building into the region from Canada...extending from James Bay for the beginning of the work week that could provide a period of drier weather. Overall temperatures throughout the period will be withing 5 degrees of normal for this time of year. && && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Locally MVFR/IFR visibilities in heavier SHRA/TSRA+ this afternoon, as upper level trof moves eastward. Could be some hail, gusty winds, and heavy rain with any TSRA. Storms are pretty much past MSS and SLK but have TS mentioned at all other TAF sites over the next couple hours. Winds light and variable trending southerly 10 kts or less except higher near TSRA. Some areas of IFR Fog developing toward 04-07Z after all the rain with partial clearing and light winds. Outlook... Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Slight Chance SHRA...Slight Chance TSRA. Wednesday Night: VFR. Chance SHRA...Slight Chance TSRA. Thursday: VFR. Chance SHRA...Slight Chance TSRA. Thursday Night: VFR. Chance SHRA...Slight Chance TSRA. Friday: VFR. Chance SHRA...Slight Chance TSRA. Friday Night: VFR. Slight Chance SHRA...Slight Chance TSRA. Saturday: VFR. Slight Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Neiles SHORT TERM...KGM LONG TERM...KGM AVIATION...Neiles
Hazardous weather outlook, Jul 17, 3:44 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 344 AM EDT Mon Jul 17 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-180745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 344 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected to develop across Vermont and northern New York today. A few stronger storms are expected, containing locally frequent lightning, strong gusty winds, hail, and brief heavy rainfall causing isolated flash flooding. Activity should decrease in areal coverage and intensity during this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SPOTTER activation will likely be needed.
In the hours before
Local storm report, Jul 17, 2:16 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM LIGHTNING PERU 44.58N 73.53W
07/17/2017 CLINTON NY PUBLIC
LIGHTNING HIT A TREE
&&
EVENT NUMBER BTV1702074
NEILESSpecial weather statement, Jul 17, 3:12 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
312 PM EDT MON JUL 17 2017
VTZ003-004-007-008-010-012-019-172015-
Essex-Caledonia-Eastern Rutland-Windsor-Washington-Orleans-Orange-
312 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORANGE...CALEDONIA...
EASTERN ORLEANS...WESTERN ESSEX...NORTHERN WINDSOR AND NORTHEASTERN
WASHINGTON COUNTIES...
At 310 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Derby Line Village to near
Killington. Movement was northeast at 20 mph.
Locations impacted include...
Barre, St. Johnsbury, Island Pond, Lyndon, Charleston, Bradford,
Orange, Thetford Hill State Park, Glover, Websterville, Burke,
Thetford, Greensboro Bend, Averill, Marshfield, Newark, Cabot
Village, West Burke Village, Tunbridge and Sharon.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
LAT...LON 4434 7196 4432 7203 4428 7207 4416 7205
4376 7225 4365 7284 4501 7206 4501 7162
TIME...MOT...LOC 1910Z 226DEG 17KT 4500 7204 4369 7280
LahiffLocal storm report, Jul 17, 3:34 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
334 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 4 NW KILLINGTON 43.72N 72.82W
07/17/2017 E1.00 INCH RUTLAND VT PUBLIC
HAIL SIZE OF QUARTERS ALONG THE KILLINGTON/PITTSFIELD
TOWN LINE ALONG RT 100
&&
EVENT NUMBER BTV1702075
NASHLocal storm report, Jul 17, 3:49 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 1 ESE WAITSFIELD 44.18N 72.80W
07/17/2017 WASHINGTON VT CO-OP OBSERVER
MINOR CULVERT DAMAGE... TIME ESTIMATED BASED ON
PICTURES/RADAR.
&&
EVENT NUMBER BTV1702076
TABERSpecial weather statement, Jul 17, 3:54 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Burlington VT
354 PM EDT MON JUL 17 2017
NYZ029-172100-
Southeastern St. Lawrence-
354 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE
COUNTY...
At 353 PM EDT, a strong thunderstorm was located 12 miles southwest
of Star Lake, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Oswegatchie, Cranberry Lake, Star Lake, Degrasse, Fine, Lower
Oswegatchie, Aldrich, Newton Falls, Shurtleff, Wanakena and South
Russell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4437 7515 4441 7513 4426 7466 4407 7488
4405 7507 4413 7524
TIME...MOT...LOC 1953Z 207DEG 18KT 4400 7515
LahiffSpecial weather statement, Jul 17, 5:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
504 PM EDT MON JUL 17 2017
VTZ012-019-172200-
Eastern Rutland-Windsor-
504 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...
At 504 PM EDT, a strong thunderstorm was located over Ludlow, moving
northeast at 10 mph.
Locations impacted include...
Chester, Woodstock, Mount Holly, Ludlow, Cavendish, Andover, Weston,
Ludlow Village, Perkinsville Village, Mt. Holly, Ascutney, Plymouth,
Reading, Baltimore, Weathersfield, West Windsor, Mount Tabor,
Bridgewater, Windsor and Shrewsbury.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4325 7282 4330 7282 4330 7288 4334 7293
4363 7269 4341 7240 4340 7240 4339 7241
4323 7274
TIME...MOT...LOC 2104Z 233DEG 7KT 4339 7273
LahiffThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:11 PM EDT | Special Weather Statement | BTV | Addison | 64 min |
| Jul 16, 8:30 PM EDT | Flash Flood Warning | BTV | Addison | 2 hr |
| Jul 17, 11:04 AM EDT | Special Weather Statement | BTV | Lamoille | 56 min |
| Jul 17, 1:10 PM EDT | Special Weather Statement | BTV | Addison, Chittenden, Franklin | 65 min |
| Jul 17, 2:02 PM EDT | Flash Flood Warning | BTV | Lamoille, Washington | 6 hr |
| Jul 17, 2:09 PM EDT | Special Weather Statement | BTV | Caledonia, Essex, Lamoille, Orange, Orleans, Washington | 66 min |
| Jul 17, 2:10 PM EDT | Special Weather Statement | BTV | Windsor | 35 min |
| Jul 17, 2:16 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 59 min |
| Jul 17, 3:12 PM EDT | Special Weather Statement | BTV | Caledonia, Orange | 63 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | BTV | Windsor | 56 min |
| Jul 17, 5:29 PM EDT | Flash Flood Warning | BTV | Rutland, Windsor | 3 hr |
| Jul 17, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 62 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.